A 20-month-old female weighing 12 kg presents to the emergency department 90 minutes after being found with her grandfather’s digoxin 250 mcg tablets. A count of the tablets reveals that up to 6 may be missing. The child appears well.
You are consulted by a doctor in a rural emergency department. A 48-year-old male has presented two hours after deliberately ingesting 120 tablets of digoxin 125 mcg. He is nauseated, feels dizzy and has vomited once. Examination reveals a pulse of 72 bpm and blood pressure of 135/ 85 mmHg. The 12-lead ECG is normal apart from two ventricular ectopic beats on the rhythm strip.
An 80-year-old female who is usually independent presents with a 10-day history of increasing lethargy, anorexia and confusion. She takes digoxin 62.5 mcg daily and her GP commenced a thiazide diuretic three weeks ago. She collapsed and vomited on the day of presentation. She appears weak and dehydrated. Her heart rate is 48 and irregular and her blood pressure is 95/55 mmHg. Her 12-lead ECG shows slow atrial fibrillation and frequent ventricular ectopic beats. Her serum creatinine is 158 mcmol/L and her serum potassium is 4.4 mmol/L. Her serum digoxin level is 3.1 nmol/L (2.4 ng/mL).